Divisibility sequence

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In mathematics, a divisibility sequence is an integer sequence {(a_n)}_{n\in\N} such that for all natural numbers mn,

\text{if }m\mid n\text{ then }a_m\mid a_n,

i.e., whenever one index is a multiple of another one, then the corresponding term also is a multiple of the other term. The concept can be generalized to sequences with values in any ring where the concept of divisibility is defined.

A strong divisibility sequence is an integer sequence {(a_n)}_{n\in\N} such that for all natural numbers mn,

\gcd(a_m,a_n) = a_{\gcd(m,n)}.

Note that a strong divisibility sequence is immediately a divisibility sequence; if m\mid n, immediately gcd(m,n) = m. Then by the strong divisibility property, gcd(a_m,a_n) = a_m and therefore a_m\mid a_n.

Examples[edit]

  • Any constant sequence is a strong divisibility sequence.
  • Every sequence of the form a_n = kn, for some nonzero integer k, is a divisibility sequence.
  • Every sequence of the form a_n = A^n - B^n for integers A>B>0 is a divisibility sequence.
  • The Fibonacci numbers F = (0, 1, 1, 2, 3, 5, 8,...) form a strong divisibility sequence.
  • More generally, Lucas sequences of the first kind are divisibility sequences.
  • Elliptic divisibility sequences are another class of such sequences.

References[edit]

  • Everest, Graham; van der Poorten, Alf; Shparlinski, Igor; Ward, Thomas (2003). Recurrence Sequences. American Mathematical Society. ISBN 978-0-8218-3387-2. 
  • Hall, Marshall (1936). "Divisibility sequences of third order". Am. J. Math 58: 577–584. JSTOR 2370976. 
  • Ward, Morgan (1939). "A note on divisibility sequences". Bull. Amer. Math. Soc 45: 334–336. 
  • Hoggat, Jr., V. E.; Long, C. T. (1973). "Divisibility properties of generalized fibonacci polynomials". Fibonacci Quarterly: 113. 
  • Bézivin, J.-P.; Ethö, A.; van der Porten, A. J. (1990). "A full characterization of divisibility sequences". Am. J. Math. 112 (6): 985–1001. JSTOR 2374733. 
  • P. Ingram; J. H. Silverman (2012), "Primitive divisors in elliptic divisibility sequences", in Dorian Goldfeld; Jay Jorgenson; Peter Jones; Dinakar Ramakrishnan; Kenneth A. Ribet; John Tate, Number Theory, Analysis and Geometry. In Memory of Serge Lang, Springer, pp. 243–271, ISBN 978-1-4614-1259-5